Ingested

Multisystem Processes & Disorders


0

{"ops":[{"insert":{"image":"\/storage\/case-images\/cs\/M55_F3.jpg"}},{"insert":"\n\nA strong cup of coffee and a donut\u2014that\u0027s all you really need for breakfast. Amped up, you walk through the doors of the ED, ready to start your shift.\n\nThe emergency physician on call walks over. After a casual greeting, she briefs you on the patients currently in the ED. Thanks to her competent management, all of them are stable and doing well\u2014except for the most recent patient, who arrived just a couple of minutes ago. \n\nYour colleague shows you to his side and performs a quick briefing.\n"}]}

1

{"ops":[{"insert":{"image":"\/storage\/case-images\/cs\/M55_F5.jpg"}},{"insert":"\n\nPhilip Crow, a 24-year-old student, has presented following an acetaminophen (paracetamol) overdose. He swallowed around forty 500-mg tablets. He did this on the spur of the moment, after his girlfriend broke up with him over the phone. However, he regretted doing so after a while and then called emergency services.\n\nPhilip is quite clear about when he swallowed the tablets, pointing to the time of the call with his girlfriend\u2014just over two hours ago. He states that he did not overdose on any other medications. This is his first attempt at deliberate self-harm. His medical history is unremarkable, and he is not on any medications. He drinks alcohol socially, does not smoke, and denies\u00a0recreational drug use.\n"}]}

2

{"ops":[{"insert":{"image":"\/storage\/case-images\/cs\/M55_F11.jpg"}},{"insert":"\n\nBriefing finished, your colleague prepares to end her shift.\u00a0You thank her and turn towards Phillip. You find out that he is feeling nauseous, and that he has mild abdominal cramps. No other symptoms are present. You take a careful history from scratch, but no new details of note appear.\n\nOn examination, his vital signs are stable. He is conscious, rational, and oriented. The general examination shows no untoward findings. Systems examination shows no other abnormalities either.\n\nBased on a provisional diagnosis of acetaminophen poisoning, you order a complete blood count, a renal profile, and a liver profile. You also order a toxicology screen\u2014just in case.\n"}]}

3

{"ops":[{"insert":"\u201cShould we start activated charcoal, doctor?\u201d a member of your staff asks.\n\nHow will you respond?\n"}]}
1. Yes
2. No

4

{"ops":[{"insert":"You are about to reply in the affirmative\u2014but then think of how much time has passed since ingestion.\n"}]}

5

{"ops":[{"insert":"\u201cNo,\u201d you say. Since two hours have passed post-ingestion, the value of activated charcoal is doubtful.\n"}]}

6

{"ops":[{"insert":"You also ponder the need for specific therapy.\n\nWhich of the following will you do?\n"}]}
1. Start N-acetylcysteine (NAC) immediately 
2. Measure serum acetaminophen levels first

7

{"ops":[{"insert":{"image":"\/storage\/case-images\/cs\/M55_F16.jpg"}},{"insert":"\n\nSince\u00a0Philip has ingested around 20g of acetaminophen, you wonder whether it might be wise to start NAC immediately. However, a moment later, you change your mind.\n"}]}

8

{"ops":[{"insert":"You decide to measure serum acetaminophen levels before starting NAC.\n"}]}

9

{"ops":[{"insert":"When will you measure serum acetaminophen levels?\n"}]}
1. Immediately
2. At four hours post-ingestion
3. At eight hours post-ingestion

10

{"ops":[{"insert":{"image":"\/storage\/case-images\/cs\/M55_F19.jpg"}},{"insert":"\n\nYou decide to measure serum acetaminophen levels immediately, and instruct your nurse accordingly. However, she looks puzzled.\n\n\u201cIt\u0027s only two hours after he took the tablets, doctor. Did you mean four hours post-ingestion?\u201d\n\n\u201cAhem, yes, that\u0027s what I meant,\u201d you blather, glad that she\u0027s offered you a diplomatic way out. How could you make such a rookie mistake?\n"}]}

11

{"ops":[{"insert":{"image":"\/storage\/case-images\/cs\/M55_F19.jpg"}},{"insert":"\n\nYou decide to measure serum acetaminophen levels at eight hours post-ingestion, and instruct your nurse accordingly. However, she looks puzzled.\n\n\u201cI didn\u0027t get that, doctor. Did you say four hours post-ingestion?\u201d\n\n\u201cAhem, yes, that\u0027s what I said,\u201d you blather, glad that she\u0027s offered you a diplomatic way out. How could you make such a rookie mistake?\n"}]}

12

{"ops":[{"insert":{"image":"\/storage\/case-images\/cs\/M55_F14.jpg"}},{"insert":"\n\nYou request that serum acetaminophen levels be measured at four hours post-ingestion. You then proceed to attend to the other patients in the ED.\n"}]}

13

{"ops":[{"insert":{"image":"\/storage\/case-images\/cs\/M55_F49.jpg"}},{"insert":"\n\nThe results of the full blood count, liver profile, and renal profile are available within a matter of minutes\u2014all are normal. The results of the toxicology screen come in soon afterwards. Phillip is negative for amphetamines, benzodiazepines, ethanol, cannabinoids, methadone, opiates, and tricyclic antidepressants.\n\nFour hours post-ingestion, your team sends off a blood sample for serum acetaminophen levels. A short while later, the result comes in. Phillip\u0027s serum acetaminophen level is 264 mg\/L, which places him above the treatment line in the Rumack-Matthew nomogram.\n"}]}

14

{"ops":[{"insert":"You quickly check on Phillip\u2014he is still nauseous and has vomited three times so far. The abdominal cramps seem to have mostly subsided.\n\nWhich of the following will you do now?\n"}]}
1. Start oral NAC
2. Start intravenous (IV) NAC

15

{"ops":[{"insert":"You instruct your team to start oral NAC. Then, taking advantage of a temporary lull in activity in the ED, you decide to quickly grab a cup of coffee from the dispenser in the on-call room.\n"}]}

16

{"ops":[{"insert":{"image":"\/storage\/case-images\/cs\/M55_F19.jpg"}},{"insert":"\n\nYou are only halfway through the cup of coffee when the pager buzzes. Rushing back to the ED, you are informed that Philip vomited a few minutes after swallowing the dose of oral NAC.\n"}]}

18

{"ops":[{"insert":{"image":"\/storage\/case-images\/cs\/M55_F58.jpg"}},{"insert":"\n\nYou confidently instruct your staff to administer oral NAC once more, only to hear a cough behind you. Turning around, you see the head of the ED. Smiling gently, he escorts you out of the ED. A split-second later, the smile metamorphoses into an angry frown.\n\n\u201cHave you completely lost it? Why didn\u0027t you change this patient to IV NAC? Do you want to get sued?!\u201d he fumes.\n\nYou struggle to frame a response, but fail. After all, he\u0027s right!\n"}]}

19

{"ops":[{"insert":{"image":"\/storage\/case-images\/cs\/M55_F44.jpg"}},{"insert":"\n\nYou decide to start Philip on IV NAC. You ask your staff to monitor him closely and add a note about the side effects to watch out for.\n"}]}

20

{"ops":[{"insert":{"image":"\/storage\/case-images\/cs\/M55_F57.jpg"}},{"insert":"\n\nYour shift finally draws to an end, and you prepare to head home. As you gaze around the ED, you note that Phillip is responding well to your management. He still needs further management and counseling\u2014but you\u0027ve already set him on the path to recovery.\n\nWell done!\n"}]}

Want to continue playing?

Open your Clinical Odyssey account today.


Enjoy unlimited access to 600+ simulations.
Safely improve your skills, anytime and anywhere.
Get answers to your follow-up questions from practicing physicians.